Dear Dr. Roach • I hope you can shed some light on an issue that I have not seen you address: the dawn phenomenon. I am having trouble controlling my diabetes. I am 67 years old, and my mother was a “brittle” Type 2 diabetic who ultimately needed insulin twice a day. I have been on glipizide (10 mg) for three months now; before that, I was on 5 mg for about nine months. I tried metformin for a short time, but it did not agree with me (cramps and diarrhea). I am overweight but working on it. I will admit that I love carbs, eat out often and I am known as a good Italian cook, hence, pasta and more carbs. My morning readings usually are 170 to 200. My bedtime readings are 130 to 150. I take my glipizide with my evening meal. Two hours after breakfast, my readings are in the normal range. My A1c is 6.9.
My husband is critically ill. He is significantly older than me, with COPD, congestive heart failure and lung cancer. Can the added stress of caretaking affect blood sugars? — B.P.